Background and objective: Children receiving long-term antibiotic therapy (LTAT) at Children's Hospital Colorado (CHCO) are treated with both oral and intravenous (i.v.) agents and often experience complications not comprehensively described by the literature. We sought to describe adverse drug events (ADEs) and venous access complications (VACs) in pediatric patients managed with oral and i.v. antibiotics so as to inform clinical decision-making, drug monitoring, and patient counseling at CHCO.
Methods: We conducted a retrospective review of children receiving LTAT through the CHCO infectious disease service from 2006 to 2012. Demographic, microbiologic, diagnostic data, ADEs, and VACs were recorded for each patient.
Results: From 2006 to 2012, 521 patients received 1876 courses, accounting for 71,306 days of antimicrobial therapy. A total of 219 patients (42%) developed an ADE with discontinuation of the offending agent in 65% of courses associated with an ADE. The most common ADEs were neutropenia, rash, and diarrhea. Central lines were placed in 376 patients with 106 (28%) experiencing ≥1 VACs. I.v. agents were associated with a fourfold increase in the rate of ADEs compared with oral agents, and a fivefold increase when VACs were included.
Conclusions: Practitioners may make more informed decisions and risk assessments by using descriptive ADE information for specific agents and mode of drug delivery to mitigate risk, thereby improving the quality of care. Patients should be counseled regarding risks of LTAT, including increased risk with i.v. therapy, and actively monitored for side effects.
Copyright © 2016 by the American Academy of Pediatrics.